[Skip to Content]
[Skip to Content Landing]
Article
January 1951

CUTANEOUS HYPERSENSITIVITY TO TEAR GAS (CHLOROACETOPHENONE): A Case Report

Author Affiliations

ST. PAUL

From the Department of Dermatology and Syphilology, Ancker Hospital, St.

AMA Arch Derm Syphilol. 1951;63(1):133-134. doi:10.1001/archderm.1951.01570010136011
Abstract

Kissin and Mazer1 stated that large numbers of soldiers were exposed to tear gas during training against chemical attack and that, though a few instances of cutaneous hypersensitivity to tear gas were reported2 at their station, among more than 10,000 individual exposures to chloroacetophenone only one resulted in a significant reaction. A War Department technical manual3 noted that tear gas may cause immediate cutaneous burning and erythema when the environmental temperature is high and the skin is moist.

In Kissin and Mazer's patient there was no skin reaction after the first exposure, a mild dermatitis appeared on the hands and trunk within 30 hours and lasted four days after the second exposure and a severe generalized dermatitis exempting the face appeared within 10 hours and lasted 10 days after the third exposure. Patch tests gave strongly positive reactions and produced a flare of the original generalized dermatitis.

×